Funnel Cloud, Palm Beach
- When
- July 16, 12:50 PM EST
- Where
- Palm Beach County, 2.83 mi NNE of South Bay
- Reported by
- Airplane Pilot
- Coordinates
- 26.710, -80.710
A pilot reported a funnel cloud 40 miles west of West Palm Beach International Airport.
A tropical wave moved across the area producing showers and thunderstorms. Heavy rainfall produced some minor flooding that caused a highway road closure in Collier County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A tropical wave moved across the area producing showers and thunderstorms. Heavy rainfall produced some minor flooding that caused a highway road closure in Collier County. Also, a few of these storms produced funnel clouds over parts of interior South Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 16, 9:23 AM EST, 3 hours 27 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Miami FL 1023 AM EDT Sun Jul 16 2017 .UPDATE... A disturbance pushing across the region is increasing shower and thunderstorm coverage across South Florida this morning. Additional activity is expected throughout the day, including afternoon showers and thunderstorms that will focus over the interior and along the Gulf sea breeze. Current forecast needed minor tweaks to account for the increased rain chances a bit earlier in the morning than the previous issuance. Otherwise, the forecast appears to be on track with no additional updates expected at this time. Updated zones have been transmitted. Will continue to monitor individual cells, but the overall threat of strong to severe storms appears to be minor today. The larger threats for today are dangerous cloud-to-ground lightning with thunderstorms and the potential for large accumulations of rainfall in a short amount of time over poorly drained urbanized areas. Already this morning, radar has estimated almost 2 inches of rain in portions of northeastern Broward County including the Pompano Beach and Coconut Creek areas. With recent rainfall across a good portion of South Florida, but in particular portions of Broward County, it will not take much accumulation from these almost tropical downpours to create issues on area roads. && .PREV DISCUSSION... /issued 736 AM EDT Sun Jul 16 2017/ AVIATION...Increasing convection over the next several hours could bring sub-VFR conditions along the east coast terminals, though confidence is not high enough to include restrictions at this point. Short-fused amendments will likely be necessary as storms develop this morning. Activity will push inland, allowing most thunderstorms to be west of the east coast terminals by early afternoon. APF will see activity pick up through the evening hours. Some lingering showers will possible into the overnight. PREV DISCUSSION... /issued 343 AM EDT Sun Jul 16 2017/ DISCUSSION... NEAR TERM /THROUGH 6 PM SUNDAY EVENING/... As of 340 AM EDT...After some earlier showers across portions of the east coast, most of the region is dry early this morning. A weak tropical wave continues to slowly approach the region from the western Bahamas, and this wave will bring a surge of tropical moisture later this morning and into the afternoon as PWATs rise quickly back to around 2 inches. Both sea breezes are expected to develop today, and combined with the surge in moisture, scattered to numerous showers and storms will be possible. Best coverage will be the southern interior and Gulf Coast, but the Atlantic sea breeze should see a fair amount of development as well across the east coast. Frequent lightning will be the primary threat, with locally heavy rainfall also a concern with the increasing tropical moisture. With several boundary collisions expected from storms, cannot rule out an isolated stronger storm containing brief gusty winds as well. High temperatures look to reach into the lower 90s for most areas. Heat indices will approach 105 degrees across much of the interior and Gulf Coast. SHORT TERM /6 PM SUNDAY EVENING THROUGH TUESDAY NIGHT/... The short term period looks to be fairly wet as a tropical wave passes by to the south, advecting higher tropical moisture into the region as PWATs return to around 2 inches. As the tropical wave passes by, winds will shift to more of a southerly direction, helping to increase coverage of showers and thunderstorms across the interior, with light westerly flow aloft allowing some storms to move into the east coast metro as well both Monday and Tuesday. An upper-level trough swinging through the eastern CONUS will aid in increased coverage as well, with interior areas into Palm Beach county seeing the best chances for rain and storms. Temperatures will be near normal with highs in the 90s and lows in the 70s to near 80 along the east coast. LONG TERM /WEDNESDAY THROUGH SATURDAY/... The long term period will continue to see a typical summertime pattern across South Florida with high pressure ridging into the region under east/southeast flow, and local sea breezes dominating the mesoscale flow. This pattern will favor daytime scattered showers/storms along the east coast as the Atlantic sea breeze develops early in the day, with coverage shifting into the interior and Gulf Coast for the afternoon/evening hours. Nighttime coverage will be favored over marine areas and occasionally into portions of the east coast. Temperatures will be near normal during the long term period. MARINE... Generally good boating conditions will prevail across the local waters through midweek. Winds will be light under 15 knots, with seas 3 feet or less. Winds today will be easterly, but become more southerly Monday and Tuesday as a tropical wave passes by to the south. Winds will become east southeasterly for the remainder of the week after Tuesday. Isolated to scattered showers and thunderstorms will be possible over the next several days, with locally erratic seas and winds possible in and around thunderstorms. BEACH FORECAST... A Moderate Risk of rip currents will exist for the Palm Beach county beaches today. Beaches in Broward and Miami-Dade counties should see a low risk of rips. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 91 78 91 76 / 50 30 60 50 Fort Lauderdale 90 80 90 78 / 50 30 60 40 Miami 91 79 91 78 / 50 30 60 40 Naples 90 77 90 77 / 50 30 50 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && UPDATE...02/RAG
Hazardous Weather Outlook for South Florida...UPDATED National Weather Service Miami FL 144 PM EDT Sun Jul 16 2017 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 170545- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 144 PM EDT Sun Jul 16 2017 ...ISOLATED TO SCATTERED THUNDERSTORMS WITH TROPICAL WAVE TODAY... ...POOR DRAINAGE FLOODING POSSIBLE WITH HEAVIER RAINFALL... ...MODERATE RISK OF RIP CURRENTS ALONG BEACHES OF PALM BEACH COUNTY... This hazardous weather outlook is for South Florida. .DAY ONE...THIS AFTERNOON AND TONIGHT Rip currents: There is a Moderate Risk of rip currents for the beaches of Palm Beach County. Thunderstorms: Isolated to scattered thunderstorms are expected to move across South Florida as a tropical wave crosses the region. Coverage is expected to focus over the interior and Gulf Coast this afternoon as the Atlantic seabreeze moves inland. The primary threats will be frequent lightning, locally heavy rainfall, and brief gusty winds. Flooding: Locally heavy rainfall may lead to poor drainage flooding in urbanized and low lying areas. The primary impact will be significant ponding of water on roadways. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to locally numerous thunderstorms are possible each day, with the greatest coverage over the interior and near the Gulf Coast. Frequent lightning, gusty winds, and torrential rain will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high winds and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. RAG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
955 AM EDT SUN JUL 16 2017
FLZ071>074-172-173-161430-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
955 AM EDT SUN JUL 16 2017
...Significant Weather Advisory for the development of funnel clouds
for northeastern Miami-Dade and southeastern Broward Counties Until
1030 AM EDT...
* At 954 AM EDT...National Weather Service Meteorologists detected a
strong thunderstorm with rotation, capable of producing a funnel
cloud over Miramar Parkway And University Drive, or near Miami
Gardens, moving southwest at 15 mph.
* LOCATIONS IMPACTED INCLUDE...
Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
Davie, Plantation, Miami Gardens, Hallandale, Weston, Doral, North
Miami Beach, Aventura, Dania Beach, Miami Lakes, Cooper City,
Hialeah Gardens, Opa-Locka, West Park and Medley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
&&
LAT...LON 2612 8022 2612 8013 2596 8013 2579 8039
2603 8052
TIME...MOT...LOC 1354Z 063DEG 14KT 2601 8025
RAGThe Miami radar (KAMX), 126 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
2 funnel cloud, 1 flood. Local standard time, as filed.
A pilot reported a funnel cloud 40 miles west of West Palm Beach International Airport.
An observer at Miami Executive Airport (KTMB) reported a funnel cloud 6 miles west of the airport.
Collier County Sheriff Office reported that Highway US 41 in Collier County at the intersection of Airport Pulling Road had been closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716048, 716050, 716067.